Hail, Jasper
- When
- August 27, 4:37 PM CST
- Where
- Jasper County, 1 mi SW of Reasnor
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -93.033
A cold front was stretched east-northeast to west-southwest across the far southeast corner of Iowa. Soundings indicated precipitable water values approaching 2 inches with CAPE values of 2500 to 3000 J/kg and lifted indices around -6.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front was stretched east-northeast to west-southwest across the far southeast corner of Iowa. Soundings indicated precipitable water values approaching 2 inches with CAPE values of 2500 to 3000 J/kg and lifted indices around -6. Though the bulk of the thunderstorm activity formed south of the boundary in Missouri, a band of elevated convection developed over southwest into central Iowa. A few of the storms became severe and exhibited left moving and anti-cyclonic rotation characteristics. The left movers produced hail with several reports of three quarter to one inch diameter hail received. One golf ball size hail report was received in Jasper County northeast of Reasnor. Hail the size of quarters pelted areas north of Osceola. The hail reportedly covered the ground 7 miles north-northwest of the city of Osceola. Lightning struck a teen-ager in West Des Moines. The teen and a friend were running for cover in the rain when he was struck by lightning. He was rushed to the hospital and was reported in critical condition on the evening of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 1:22 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT FRI AUG 27 2004 .SHORT TERM...TNGT THRU SUN NGT CONCERN RMNS TSTMS AND HVY RAIN TRENDS TNGT. UPR LVL JET EXTENDS FM SD INTO NRN GRTLKS AND ASSOCD RIGHT ENTRANCE RGN WL LIKELY AID CONVECTIVE DVLPMT INVOF IA/MO BORDER. PRIMARY SHRT WV AND FORCING LIFTING FM NE INTO SD...BUT WEAKER WVS IN SWLY FLOW ARE ALSO PRODUCING SOME WEAK QG FORCING INVOF FNTL BNDRY. 19Z SFC ANLYS SHOWS CDFNT FM KS ACRS SERN IA INTO WRN WI WITH WEAK UPSTREAM WV INVOF KTOP. MLCAPES 1500-3000 J/KG JUST S OF IA/MO BORDER WITH MINIMAL CINS SO DVLPMT SHOULD OCCUR SHRTLY. VISBLE STLT IMAGERY IS SHOWING CU BUILDING FM NERN KS INTO NWRN MO AND INTO IA JUST S OF KOXV AS WELL. XPC THIS AREA TO DVLP SHRTLY SPREADING INTO SERN IA AS SFC WV TRAVERSES FNT AND RIGHT REAR QUAD EFFECTS INCR. RUC SOUNDINGS NR KLWD SHOW MOST OF CAPE ABV 800 MB SO OUR EVENT MAY BE MORE ELEVATED. RUC 800-700 MB FRONTOGENETICAL FORCING AND THETA-E ADVCTN ENHANCE UVM OVR SERN IA 21Z-05Z. THESE FACTORS HAVE LEAD ME TO CONT CATEGORICAL POPS AND FLOOD WATCH. PWS APCHG 2 INCHES WITH DEEP WRM CLD LYR SO RAINFALL AMTS MAY AGN EXCEED AN INCH OR TWO IN A SHRT PD OF TIME IN LOCATIONS THAT SAW SVRL INCHES LAST NGT. MUCAPES 1500-2500 OVR SRN IA AND 0-6KM SHEAR AOA 35KTS SO WE COULD SEE A FEW LRG HAIL EVENTS ALG WITH HVY RAINS. DEEP FORCING LOOKS TO END SAT MRNG...SO HAVE ENDED POPS AT THAT TIME. SUN NGT SYS COMING ONSHORE ALG BC ATTM SHOULD DROP INTO TROF AND AMPLIFY SLGTLY PUSHING A WEAK CDFNT THRU THE NRN PLAINS AND UPR MS RVR VLY. HAVE ADDED CHC POPS ABT NERN HLF DRNG THAT PD. TEMP WISE GUIDANCE NOT TOO DISSIMILAR...BUT HAVE GONE JUST BLO ETA/GFS MOS COMPROMISE CONSIDERING XPCD COOL READINGS...SPCLLY MAXES. .LONG TERM...MON THRU FRI MDLS AND ASSOCD ENSEMBLES RMN IN SURPRISINGLY GOOD AGREEMENT THRU MUCH OF THE WORK WEEK WITH UPR LVL RDG CROSSING N CNTRL CONUS. PTN BEGINS TO BREAK DOWN SOMEWHAT AS WE APCH THE WEEKEND HWVR. ENSEMBLE SPREAD INCRS WITH UNCERTAINTIES ABT STRENGTH AND PSN OF SHRT WVS. OPERATIONAL RUNS SEEMS TO KEEP BEST LOW LVL JET DVLPMT AND ISENT LIFT JUST TO OUR N AND W WITH NEWD SYS MOVMT. H5 ENSEMBLE MEAN SUGGESTS SLOWER EWD MOVMT OF WRN CONUS TROF SO WL LEAVE FCST DRY FOR THE TIME BEING. TEMPS SOMEWHAT OF A CONCERN WITH AMT OF WRM UP IN QUESTION. ENSEMBLE GUIDANCE SPREAD LOW BUT CONSIDERING INCRG SLY FLOW WED-FRI WL GO TWRD HIGH END OF ENSEMBLE MEMBERS WHICH IS ABT A CATEGORY ABV CLIMO. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SERN CWA THIS EVE IAZ075-084>086-094>097 && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT FRI AUG 27 2004 IAZ075-084>086-094>097-281100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE- 1205 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF AN OSKALOOSA TO CHARITON TO LAMONI LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE AREA LATE THIS AFTERNOON AND ARE LIKELY THIS EVENING. SEVERE STORMS SHOULD STAY SOUTH OF THE AREA BUT ISOLATED STORMS MAY PRODUCE MARGINALLY SEVERE HAIL VERY LATE THIS AFTERNOON OR THIS EVENING. HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SINCE THE SOIL IS ALREADY SATURATED FROM PREVIOUS RAINFALL THIS WEEK...THE THREAT FOR FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. IAZ061-062-073-074-081>083-092-093-281100- ADAMS-CLARKE-JASPER-MARION-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN- 540 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. GUSTY WIND AND MARGINALLY SEVERE HAIL ARE A LESSER THREAT AND WOULD BE ISOLATED OCCURRENCES IF THEY OCCUR AT ALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-281100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO- POCAHONTAS-POLK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 540 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME SMALL HAIL MAY OCCUR WITH THESE STORMS ALONG WITH GUSTY WINDS TO 45 MPH. HOWEVER...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. COGIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG EXIRA 41.59N 94.88W
08/26/2004 AUDUBON IA LAW ENFORCEMENT
NUMEROUS TREES LIMBS DOWN.
&&
RPKThe Des Moines radar (KDMX), 60 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
8 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414972, 5414973, 5414974, 5415034, 5414975, 5414976, 5415032, 5415035, 5415033.